Tornadoes · United States · Kansas · 2017

EF0 tornado, Hoxie, Kansas, May 26, 2017

This EF0 tornado ran 0.3 miles across Sheridan County on May 26, 2017, touching down at 11:35 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 26, 2017
Touchdown
11:35 PM CDT (04:35 UTC)
Path length
0.3 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Sheridan County
Touchdown point
39.410, -100.510
Lift-off point
39.410, -100.510
Record number
1705262235-01

What the Weather Service recorded

A supercell, moving out of eastern Yuma and Kit Carson county in Colorado, crossed into Kansas during the evening of May 26th. The supercell produced large hail, damaging wind gusts, and several reports of tornadoes. Following this storm were two more lines of severe storms aligned with a theta-e axis that moved from west to east through the evening, producing additional hail, damaging wind gusts, and flash flooding.

Farmer reported a brief tornado. Report relayed by Sheridan County Sheriff's Office.

Chaser reported a rotating wall cloud with a visible debris swirl on the ground.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 26, 6:42 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 26, 6:42 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM MDT Fri May 26 2017

Latest upper air analysis shows a trough over the Northern Rockies.
Southeast of this trough smaller short wave troughs were beginning
to form over Colorado.  At the surface a dry line was extending
northwest from the southeast corner of Colorado toward Denver.

For the rest of the afternoon am expecting strong to severe storms
to move into East Central Colorado around 4 or 5 PM MT as the upper
level short wave trough approaches from the west.  As the trough
approaches, lift will increase along the dry line which will cause
some isolated to scattered storm development.  Due to the drier
environment and weaker lift south of the main short wave trough, do
not anticipate much storm coverage.  However these storms will be in
a much better environment to become severe.

CAPE sharply increases in a corridor east of the dry line until the
surface winds turn more to the southeast than south. Given the
proximity to the surface low, fairly low cloud bases, and 0-1km
shear on the low end for tornado development, cannot rule out the
possibility of a tornado.  This will mainly be a factor for Kit
Carson and Cheyenne counties in Colorado.  Further east into Kansas
the environment becomes more stable which should limit the potential
for tornadoes to form. Comparing conditions to SPC tornado stats
favor EF1 tornadoes.

Deep layer shear is even stronger than yesterday and CAPE is a bit
higher as well, so foresee a chance for hail up to baseball size
based on what happened yesterday.  Damaging winds will also be
likely with any storms that develop.

This evening storms will move east across the rest of the Tri-State
Area.  Am expecting a cluster of storms to remain north of Highway
24.  The main threat with these storms will be heavy rainfall due to
precipitable water values in the 90th percentile.  Don't have quite
enough confidence to issue a watch at this time due to the storms
moving just fast enough to negate a flood threat.  Along and south
of Highway 24 elevated CAPE will form and may be strong enough for
severe storms to form.  If the elevated CAPE advertised is not
capped off, hail up to baseball size is possible.  The threat for
damaging winds should end by 9 or 10 PM local time.  This round of
storms should move east of the forecast area by midnight.

Another round of strong to severe storms will move in from the
northwest over the east half to third of the forecast area.  Am
anticipating this to be more of a line storms.  These storms will be
be along/behind a cold front moving through.  As with the storms
with the first round, if the elevated CAPE advertised is not capped
off hail up to baseball size is possible.  Due to the inversion in
place am not expecting straight-line winds with these storms.

Saturday the storms over the east part of the forecast area will
push east by mid morning.  During the latter part of the afternoon
the upper level trough axis swings over the west part of the
forecast area.  This will be enough for a few storms to develop, but
not expecting any severe weather to occur.

.LONG TERM...(Saturday night through Friday)
Issued at 304 PM MDT Fri May 26 2017

Saturday night-Sunday: Rain showers linger through the evening over
southwest portions of the CWA as the main trough axis moves
downstream of the area. Upper level ridge will build through Sunday
bringing drier conditions to the area. Temperatures will be near to
slightly below normal.

Monday-Tuesday: Cold front moves into the area during the day Monday
and becomes stalled with a northwest to southeast orientation across
the CWA. Showers and a few thunderstorms will be possible Monday
night through Tuesday night.

Wednesday-Friday: Models do not have very good agreement for this
period. GFS and ECMWF differ in synoptic setup and timing of when
upper level ridging will eventually push east of our area. General
consensus is for this period to be wet with periodic chances of rain
and thunderstorms. Heaviest rain appears to be favored for the
eastern half of our area, coming Wednesday night and Thursday
morning. The forecast for this time frame is certain to change, but
will need to be monitored by future shifts since most models do
indicate an active period for this timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 542 PM MDT Fri May 26 2017

Thunderstorm activity should spread out of eastern Colorado
towards northwest Kansas and across southwest Nebraska. Better
coverage will tend to be towards the Nebraska state line, and
there is some question as to how strong (or severe) the activity
will be when it moves within the vicinity of the terminals. I
held off on introducing lower conditions in the first 6hr of TAF
for now. A cold front will move through tonight and we are still
looking at a period of low level wind shear and IFR stratus at
GLD. Most guidance shows improvement by midday (first at GLD), so
I try to stay optimistic. It is still possible that MVFR cigs
linger at KMCK into the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...SME
AVIATION...DR
Hazardous weather outlook, May 26, 11:59 AM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1059 AM MDT Fri May 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1059 AM MDT Fri May 26 2017 /1159 AM CDT Fri May 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms will develop late this afternoon over
Eastern Colorado, spreading east tonight. Large hail up to baseball
size is possible with these storms, with the odds of giant hail
increasing overnight. A tornado or two may occur over Kit Carson or
Cheyenne counties in Colorado late this afternoon into the early
evening along with damaging wind gusts up to 70 MPH that may stretch
from these counties into Sherman and Wallace County.

A second round of severe storms may move through overnight, moving
over McCook, Oberlin, Norton, and Hill City areas. Giant hail up to
baseball size is possible with these storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Any strong to severe storms from tonight will exit Norton and Graham
counties around 8 AM CDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any weather reports by phone or
social media are very helpful.

JTL

In the hours before

Local storm report, May 26, 10:55 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             GOODLAND                39.35N 101.71W
05/26/2017  M2.00 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

BWARREN
Local storm report, May 26, 11:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     HAIL             4 N GOODLAND            39.41N 101.71W
05/26/2017  M2.00 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

JN
Local storm report, May 26, 11:06 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1006 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     FLASH FLOOD      12 S COPE               39.49N 102.82W
05/26/2017                   KIT CARSON         CO   COCORAHS

            1.22 INCHES SO FAR, WITRH 1.22 INCHES IN THE PAST 2 HRS.
            FLOODING UNUSUAL

&&

BWARREN
Local storm report, May 26, 11:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             COLBY                   39.39N 101.05W
05/26/2017  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

            REPORT OF ESTIMATED WIND OF 75 TO 80 MPH. WIND DRIVEN
            HAIL SHATTERED THE BACK OF A CAR WINDOW.

&&

BWARREN
Local storm report, May 26, 11:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     FLASH FLOOD      11 NNE GOODLAND         39.50N 101.63W
05/26/2017                   SHERMAN            KS   TRAINED SPOTTER

            REPORT OF 1.60 INCHES OF RAIN IN SINCE 830PM.

&&

BWARREN
Local storm report, May 26, 11:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1030 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             4 ESE FLAGLER           39.27N 103.00W
05/26/2017  E1.00 INCH       KIT CARSON         CO   STORM CHASER

&&

BWARREN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

4.6 hours before the tornado, 190 km from the path. May 27, 2017.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 503 joules per kilogram, CIN -170, lifted condensation level 1857 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 29 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-170 J/kg
Surface CAPE
1704 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

7.4 hours after it, 190 km from the path. May 27, 2017.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 618 joules per kilogram, CIN -312, lifted condensation level 878 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 423 square meters per square second, 0 to 6 km bulk shear 45 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-312 J/kg
Surface CAPE
17 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
686 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

The surface observations

Colby (CBK), 46 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 102 km away, was scanning. The volume nearest the touchdown began at 04:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 26, 2017

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2612:40 PM MDTEF0Sweetwater, WY11.430$1,000
May 264:20 PM MDTEF0Washington, CO0.025
May 265:53 PM CDTEF1Vermilion, IL0.375$45,000
May 265:15 PM MDTEF0Washington, CO0.025
May 266:45 PM MDTEF0Yuma, CO0.575
May 2611:45 PM CDTEF0Sheridan, KS0.330

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.